MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/59; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/59; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023364
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a thr procedure the polarcup trial insert nav 22/59 broke into many pieces while being used.No injuries or surgical delays reported.Procedure was finished changing the surgical technique.
 
Additional Manufacturer Narrative
It was reported that during a total hip replacement procedure, the polarcup trial insert nav 22/59 broke into many pieces while being used.No injuries or surgical delays were reported.The procedure was finished, changing the surgical technique.The device, used in treatment, was returned for investigation.Upon visual inspection, the reported failure mode could be confirmed.6 pieces were broken off the instrument.A review of the batch record showed no deviations from the standard manufacturing process.A review of the complaint history revealed no other complaint for the batch in question.The severity and the failure mode are covered through the smith & nephew risk management.No clinically sufficient data was provided, to perform a medical investigation.Furthermore, the ifu (no.12.23, ed.05/16) refers to the surgical technique for the correct handling of surgical instruments.The functionality of instruments should be checked and using damaged instruments may lead to early failure to implants.However, in this case it is unclear what may have caused the failure mode.To conclude, based on the performed investigations, the root cause of this failure could not be determined.No further actions are deemed necessary.Smith+nephew will continue to monitor this article for similar issues.The returned device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/59
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key10679060
Report Number9613369-2020-00209
Device Sequence Number16934487
Product Code LXH
UDI-Device Identifier07611996112535
UDI-Public07611996112535
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023364
Device Catalogue Number75023364
Device Lot NumberA50268
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2020
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer12/01/2020
Initial Report FDA Received Date10/14/2020
Supplement Report FDA Received Date12/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;